Michigan, 2017Winter Weather in Michigan, March 8, 2017
March 8, 2017 · NWS MQT · 3 events in 3 counties and zones
A strong cold front moving through the region generated lake effect snow and blowing snow on the 8th for portions of northwest Upper Michigan.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through the region generated lake effect snow and blowing snow on the 8th for portions of northwest Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 7, 6:46 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Mar 7, 6:46 PM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
646 PM EST Tue Mar 7 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM EST TUE MAR 7 2017
Negatively tilted upper low is over northwest Ontario. Very deep sfc
low as of 20z was near CYTL (Big Trout Lake, Ontario) at 965.7mb or
28.48 inches of mercury. Lead trough has blown across eastern Upper
Michigan and clouds have cleared out quickly. Kind of an
understatement but it has been a very windy day across the Upper
Great Lakes as already have seen SW winds peak over 50 mph earlier
today (to 63 mph in city of Marquette late this morning) across
many land locations of Upper Michigan. Have received some reports
of sporadic roof damage in the Marquette area as well. Obs across
Lk Superior have peaked as high as 76 mph at Rock of Ages CMAN
around 11 am, 71 mph at Stannard Rock around 8 am and 68 mph on
Passage Island CMAN station near Isle Royale around 2 pm.
Had some snow showers/blowing snow earlier today but dry air has
diminished that over much of Upper Michigan as of earlier this aftn.
Seeing much cooler temps and increasing cloud cover over northern MN
and expect this airmass to rotate eastward across at least western
and north central Upper Michigan tonight into Wednesday. Forecast
soundings across Keweenaw point to well mixed profile/inverted v
look but it still shows temps at top of lake effect moist layer down
to -18c and inversions are up to h8-h75 (4-6kft). May see moderate
snowfall at times over the Keweenaw mainly late tonight into Wed,
but the well mixed sub cloud layer and strong winds should limit
overall snow amounts to 2-4 inches through the period. Strong winds
will result in blowing snow/reduced vsby. Will continue to mention
these hazards within going wind advy instead of putting out winter
weather advy there since at least through this evening the winds are
the main hazard. Otherwise, will see increase in light lake effect
over rest of western cwa and eventually that makes it to the north
central late tonight as well. On Wed, as winds turn more WNW could
see increasing snow showers/blowing snow along Lk Superior to the
east of Marquette, including at Munising, Grand Marais and Deer
Park. Pops up to likely for those areas and may see a couple inches
of snow. Temperatues tonight will fall off into the mid to upper
teens west and mid 20s east. Highs on Wed will not rise much, near
20 in the west to maybe mid 30s far scntrl.
Based on latest model trends and expected mixing into this evening
and again on Wed, already extended wind advy earlier for all areas
through early Wed evening (00z Thu). Could see brief period of gusts
late this aftn into early evening of 50 to 60 mph with full sunshine
and increased mixing and since winds aloft at h85 are forecast 50-55
kts. Though winds may trail off blo criteria (sustained 30 mph or
gusts to 45 mph) overnight tonight, expect the winds to increase
again toward 45 mph gusts on Wed with the increased mixing. Felt
that trend justified extending the wind advy through Wed.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 421 PM EST TUE MAR 7 2017
Negative height anomalies extending from the current deep storm
system over Manitoba/northern Ontario w to the Gulf of Alaska will
expand to cover all of southern Canada and at times portions of the
far northern CONUS thru the remainder of this week and into early
next week. A trof axis will also extend from n central Canada to se
Canada. At the same time, positive height anomaly/ridge and at times
closed mid level high will remain nearly stationary over the Bering
Sea. This pattern will allow for a large expanse of late season
arctic air to cover much of Canada thru early next week with the
Upper Great Lakes included as well. Thus, a cold period for
early/mid Mar is on the way with blo normal temps dominating Upper
MI thru early next week. Coldest day should be Fri. As for pcpn,
away from persistent light LES, no pcpn is expected into the weekend
as the mid/upper pattern allows for an expansive sfc high pres ridge
to build se from AK/nw Canada into the Upper Mississippi Valley
during the remainder of this week. There has been a fairly
consistent signal for a shortwave to reach the western Great Lakes
early next week, providing the only potential of what should be just
a widespread light snow. Next week, rising heights will lead to
warming with temps trending to around normal, perhaps above normal
at times, from midweek on. Farther out, CFSv2 ensemble runs have not
shown much consistency, so at this point there is really no clear
signal for temp trends for the last half of this month as the
pattern may be more variable rather than locking into something
persistent.
Beginning Wed night, winds will continue to diminish under loosening
pres gradient as deep low weakens over Hudson Bay and sfc high pres
ridge builds toward the Upper Mississippi Valley. Although 850mb
temps will be in the -15 to -18C range, incoming very dry air mass
with inversions lowering toward 3kft w and 4kft e will strongly
limit w to wnw wind LES. There may not be much more than flurries,
if that, over the w by the overnight. To the e, might see a couple
of inches of snow e of Grand Marais.
Thu into Fri, passage of a shortwave across northern Ontario will
help drive colder air into Upper MI with 850mb temps falling to
-23 to -28C by Fri morning. With very dry arctic air mass flowing
across area and with fcst soundings showing inversions no greater
than 5-7kft during this time, expect LES to be on the light side as
winds veer from w/wnw Thu to nw Thu night/Fri. Tightening pres
gradient and resulting strengthening boundary layer winds Thu
night/Fri when coldest air arrives will also create blsn in the
areas affected by LES. Expect gusts up to around 35 mph in open
areas exposed to Lake Superior. Fri will be very cold for early/mid
March with a stiff nw wind and high temps mostly 10 to 15F. A few
spots over the s central may reach 20F.
Little overall change in the weather occurs Fri night thru Sat night
as 850mb temps remain aob -20C. Expect light LES to continue. Pres
gradient does weaken as upstream high pres ridge begins to slip into
the western Great Lakes Sat/Sat night. So winds will be diminishing
during this time. Max temps on Sat should be several degrees higher
than Fri as core of coldest air slips e. Away from lake effect, if
skies clear out, min temps Fri night could fall into the -teens in
the traditional cold spots where decent snow cover remains. Same is
true for Sat night.
850mb temps moderate a little on Sun, but winds may become more
variable as sfc high pres ridge arrives, leading to less organized
light LES.
Next shortwave reaches the western Great Lakes Sun night. There is
some southward trend from most medium range guidance with this
shortwave. At this point, doesn't look like anything more than some
-sn for Sun night into Mon as main thermal gradient will be set up a
good distance to the s of here. LES off Lake Superior will then
follow into Tue.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM EST TUE MAR 7 2017
Under the sharp pres gradient on the srn flank of deep lo pres
moving slowly newd thru scentral Canada and with an influx of colder
air that wl result in greater destabilization/mixing, expect gusty
wsw winds as hi as 35-45 kts to dominate this fcst period. VFR
conditions this evening will transition to MVFR overnight at CMX
and IWD as colder air moves into the area, resulting in some les
to develop with the greatest impact expected at CMX. Expect gusty
winds at CMX to also whip up some blsn and result in vsbys
falling into the IFR range by late tonight into Wednesday.
Downslope west winds at SAW should maintain VFR cigs at SAW
although could be a few flurries on Wednesday. &&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 324 PM EST TUE MAR 7 2017
Very strong low pressure system over northern Ontario slowly slides
across Hudson Bay through Wednesday. SW storm force winds gradually
shift W through Wed. Winds diminish slowly to gales into Wed evening
over west half and then by early Thu morning over the east half.
Will also be heavy freezing spray at times through Wed night. Expect
winds to diminish to 20-30 kts on Thu as winds become NW but as
colder air surges back over the Upper Great Lakes Thu into Fri,
could see more gales to 35-40 kts, strongest over the east half.
With the strong winds and cold temps will come another round of
heavy freezing spray as well. Expect winds to diminish to 25 kts or
less through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 7 PM EST /6 PM CST/ Wednesday for MIZ001>007-
009>014-084-085.
Lake Superior...
Heavy Freezing Spray Warning from 10 AM Wednesday to 10 AM EST
Thursday for LSZ266-267.
Storm Warning until 7 PM EST Wednesday for LSZ265>267.
Gale Warning from 7 PM Wednesday to 7 AM EST Thursday for
LSZ265>267.
Heavy Freezing Spray Warning from 7 AM Wednesday to 4 AM EST
Thursday for LSZ265.
Heavy Freezing Spray Warning from 4 AM Wednesday to 10 AM EST
Thursday for LSZ264.
Storm Warning until 1 PM EST /noon CST/ Wednesday for LSZ162-263-
264.
Gale Warning from 1 PM EST /noon CST/ Wednesday to 1 AM EST
/midnight CST/ Thursday for LSZ162-263-264.
Heavy Freezing Spray Warning from 4 AM EST /3 AM CST/ to 10 PM
EST /9 PM CST/ Wednesday for LSZ162-263.
Lake Michigan...
Gale Warning until 7 PM EST Wednesday for LMZ248-250.
&&
SHORT TERM...JLA
LONG TERM...Rolfson
AVIATION...Voss
MARINE...JLAHazardous weather outlook, Mar 7, 4:01 PM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EST Tue Mar 7 2017
MIZ001>007-009>014-084-085-081200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EST Tue Mar 7 2017 /301 PM CST Tue Mar 7 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Southwest winds will gust as high as 50 mph into this evening.
Though winds may diminish some overnight away from the Keweenaw
Peninsula, winds may gust to 45 mph across much of Upper Michigan
on Wednesday. The strong winds and snow showers will lead to
reduced visibility at times on the Keweenaw Peninsula overnight
tonight. See the latest Weather Message for further details.
Waves building as high as 12 to 17 feet near Lake Superior from
Ontonagon to the west side of the Keweenaw Peninsula late tonight
may result in some minor beach erosion along the shore.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
West winds may gust to 45 mph over much of Upper Michigan on
Wednesday. The combination of strong and gusty winds and lake-
effect snow will result in very low visibilities with near
whiteout conditions possible at times over the Keweenaw on
Wednesday.
Waves as high as 12 to 17 feet near Lake Superior impacting the
shoreline from Ontonagon to the west side of the Keweenaw
Peninsula and east of Munising on Wednesday into early Thursday
morning may result in some minor beach erosion.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit peak wind gusts and any wind
damage to the Marquette National Weather Service. The public may
provide reports through our web page, our Facebook and Twitter
pages or by phone.
LSZ162-240>251-263>267-081200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EST Tue Mar 7 2017 /301 PM CST Tue Mar 7 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Southwest storm force winds of 50 knots will become west through
tonight. Heavy freezing spray will develop over portions of Lake
Superior late tonight. See the latest marine weather message for
more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
West storm force winds to 50 knots will diminish to west gales of
35 to 40 knots Wednesday night into early Thursday morning. Heavy
freezing spray will diminish during the day on Thursday. See the
latest marine weather message for more details.
Northwest gales of 35 to 40 knots are expected Thursday night into
Friday, especially over the east half of Lake Superior. More heavy
freezing spray will be possible over portions of Lake Superior
Thursday night into Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-081200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Southwest gales of 35 to 40 knots are expected to continue. See
the latest marine weather message for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
West gales of 35 knots are expected to continue into early Wednesday
evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLA
Winter Weather, Northern Houghton
- When
- March 8, 12:00 AM EST to 9:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
One to three inches of lake effect snow combined with west winds gusting as high as 55 mph to produce occasional whiteout conditions across the county, especially for exposed locations along Highways US-41 and M-26.
Winter Weather, Keweenaw
- When
- March 8, 12:00 AM EST to 9:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
One to three inches of lake effect snow combined with west winds gusting as high as 55 mph to produce occasional whiteout conditions across the county, especially for exposed locations along Highways US-41 and M-26.
Winter Weather, Baraga
- When
- March 8, 1:00 AM EST to 9:00 PM EST
- Where
- Baraga forecast zone
- Injuries
- 0 direct, 5 indirect
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The combination of three to four inches of lake effect snow and west winds gusting as high as 50 mph resulted in occasional whiteout conditions at several locations throughout the county.
The harsh winter weather and whiteout conditions led to a three vehicle accident on Highway US-41 by Canyon Falls at around 8:30 pm EST. According to the Baraga County Sheriff's Department, two cars hit head-on and then one of the cars was hit by a semi-truck. One of the drivers had to be extricated from the car by the jaws of life and sustained several spinal cord injuries. Two children also sustained spinal cord injuries and were eventually air-lifted to the University Hospital in Ann Arbor the next afternoon. The driver of the other car and a passenger in his vehicle sought their own medical treatment, and the driver of the semi-truck driver was uninjured.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, March 8, 20172 deaths · $230 million · 61 kt wind · 23 events
- High Wind in Michigan, March 8, 2017$295 million · 59 kt wind · 17 events
- High Wind in New York, March 8, 20178 injured · $4.9 million · 63 kt wind · 17 events
- Winter Storm and Heavy Snow in Montana, March 8 to 10, 20171 death · 1 injured · 6 events
- High Wind and Strong Wind in Wisconsin, March 8, 20171 injured · $335,000 · 56 kt wind · 20 events
- High Wind and Strong Wind in Illinois, March 8, 2017$50,000 · 55 kt wind · 4 events
- Debris Flow in Washington, March 8 to 15, 2017$50,000 · 1 event
- High Wind in Indiana, March 8, 2017$25,000 · 55 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 19 events
- High Wind in Ohio, March 8, 2017$21,000 · 50 kt wind · 3 events
- High Wind in Indiana, March 8, 201750 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690127, 690130, 690101.